Skip to main content

Decorticate posture following ‘cardiac cocktail’

A transient complication of sedation for catheterization

Summary

Two children undergoing cardiac catheterization became irritable 1–3 hours after IM premedication that included phenothiazines. IV diazepam was administered and their irritability subsided. Within another 30 minutes they developed a decorticate posture from which they recovered shortly after IV diphenhydramine hydrochloride. The decorticate posture is believed to be an idiosyncratic reaction to phenothiazines. IV diphenhydramine may be preferable to diazepam when irritability develops following premedications that include phenothiazines.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Ayd FJ Jr: Drug-induced extrapyramidal reactions: Their clinical manifestations and treatment with Akineton.Psychosomatics 1:143, 1960

    Google Scholar 

  2. 2.

    Cotton DG, Newman CG: Dystonic reactions to phenothiazine derivatives.Arch Dis Child 41:551, 1966

    Google Scholar 

  3. 3.

    Darwish H, Grant R, Hastam R, Roth S: Promethazine-induced acute dystonic reactions.Am J Dis Child 134:990, 1980

    CAS  PubMed  Google Scholar 

  4. 4.

    DeSilva KL, Muller PJ, Pearce J: Acute drug induced extra-pyramidal syndromes.Practitioner 211:316, 1973

    CAS  Google Scholar 

  5. 5.

    Graham TP Jr, Atwood GF, Wermer B: Use of droperidolfentanyl sedation for cardiac catheterization in children.Am Heart J 87:287, 1974

    Article  PubMed  Google Scholar 

  6. 6.

    Gupta JM, Lovejoy FH Jr: Acute phenothiazine toxicity in childhood: A five-year study.J Pediatr 39:771, 1967

    CAS  Google Scholar 

  7. 7.

    Hollister LE: Current concepts in therapy: Complications from psychotherapeutic drugs.N Engl J Med 264:291, 1961

    CAS  PubMed  Google Scholar 

  8. 8.

    Jabbur JT, Sheffield JA, Montalvo JM: Severe neurological complications in four children receiving Compazine (prochlorperazine).J Pediatr 53:153, 1958

    Google Scholar 

  9. 9.

    Leak D, Carroll D: Promethazine poisoning: Clinical and electroencephalographic observations.Br Med J 2:31, 1967

    CAS  PubMed  Google Scholar 

  10. 10.

    Rainer-Pope CR: Treatment with diazepam of children with drug-induced extrapyramidal symptoms.South Afr Med J 55:328, 1979

    Google Scholar 

  11. 11.

    Rudolph AM: Complications occurring in infants and children, in Cooperative Study on Cardiac Catheterization.Circulation 37(suppl 3):59, 1968

    Google Scholar 

  12. 12.

    Shaw EB, Dermott RV, Lee R, Burbridge TN: Phenothiazine tranquilizers as a cause of severe seizures.Pediatrics 23:485, 1959

    CAS  PubMed  Google Scholar 

  13. 13.

    Smith C, Rowe RD, Vlad P: Sedation of children for cardiac catheterization with an ataractic mixture.Can Anaesth Soc J 5:35, 1958

    CAS  PubMed  Google Scholar 

  14. 14.

    Stanger P, Heymann MA, Tarnoff H, Hoffman JIE, Rudolph AM: Complication of cardiac catheterization of neonates, infants, and children: A three-year study.Circulation 50:595, 1974

    CAS  PubMed  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cohen, G.H., Casta, A., Sapire, D.W. et al. Decorticate posture following ‘cardiac cocktail’. Pediatr Cardiol 2, 251–253 (1982). https://doi.org/10.1007/BF02332117

Download citation

Key words

  • Cardiac catheterization
  • Phenothiazines
  • Decorticate posture
  • Dipenhydramine